Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 187, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 22, 2002, 8:32 PM MDT for Cherry County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2002, 8:32 PM MDT (02:32 UTC)
- Expired
- Aug 22, 2002, 9:30 PM MDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2728 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
480 WUUS53 KLBF 230232 SVRLBF NEC031-230330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 831 PM MDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 930 PM MDT... * AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 8 MILES WEST OF MERRIMAN TO 56 MILES SOUTH OF MERRIMAN...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER MERRIMAN AROUND 850 PM MDT... 8 MILES WEST OF CODY AROUND 930 PM MDT... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4298 10194 4211 10193 4213 10116 4295 10115
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:35 PM MDT, 6 hours 57 minutes earlier.
Area forecast discussion, Aug 22, 1:35 PM MDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT THU AUG 22 2002
...FORECAST PROBLEM TODAY IS THE CHANCES OF PRECIPITATION THIS
EVENING AND AGAIN THIS WEEKEND...
...18Z SYNOPSIS...
AT THE SURFACE, THERE WAS A WARM FRONT ACROSS NORTHERN
MISSOURI AND NORTHERN KANSAS TO A LOW IN CENTRAL KANSAS. THE GOES
DERIVED TOTAL PRECIPITABLE WATER SHOWED A SHARP MOISTURE GRADIENT IN
THE WESTERN NEBRASKA PANHANDLE. IN THE UPPER LEVELS, WIND PROFILERS
AND THE 6.7U IMAGERY INDICATED A BROAD CYCLONIC PATTERN ACROSS THE
WESTERN U.S WITH COLD ADVECTION FROM NORTH CENTRAL TO SOUTHWEST
NEBRASKA. A PLUME OF MOISTURE WAS COMING ACROSS THE PLAINS ALONG AN
AXIS FROM SOUTHWEST TEXAS NEAR THE BIG BEND AREA TO NORTHEAST
KANSAS ABOUT TOPEKA.
...MODELS...
THE ETA SHOWS DECENT CONTINUITY WITH LAST NIGHTS RUN TO 72
HOURS, WHILE THE 22/12Z AVN/GLOBAL AND THE 22/00Z MRF/GLOBAL ARE
VERY CLOSE OUT TO 96 HOURS. BY 120 HOURS THOUGH, THE AVN/GLOBAL IS
SHOWING A SLOWING TREND WITH THE PROGRESS OF THE UPPER TROUGH
MOVING THROUGH AFTER THE BEGINNING OF NEXT WEEK. SO, FOR DAYS 3 AND
4, I WILL USE THE AVN/GLOBAL, AND, OUT THROUGH DAY2, THE ETA. THE
DAY5 FORECAST WILL SMOOTH THE TRANSITION BETWEEN DAY4 AND DAY6.
THE 22/00Z RUN OF THE GLOBAL IS CONSISTENT WITH THE 21/00Z RUN
IN KEEPING THE SOUTHERN RIDGE FLATTENED. IT IS ALSO FAIRLY CONSISTENT
IN KEEPING THE NORTHERN CONTINENTAL U.S. IN AN ACTIVE ZONAL PATTERN.
HOWEVER, AFTER DAY3, THERE ARE MAJOR DIFFERENCES IN THE LOCATION OF
THE SHORT WAVE UPPER TROUGH ACROSS SOUTH DAKOTA AND NORTHERN
NEBRASKA. THE PSU ENSEMBLE INDICATES 20-40 VARIABILITY IN THE GLOBAL
RUN, AND THE ECMWF DOES NOT LEND MUCH SUPPORT TO THE MRF/GLOBAL
SOLUTION BEYOND DAY3. AS A RESULT, MY CONFIDENCE IS NOT HIGH IN THE
MRF/GLOBAL SOLUTION.
...FORECAST...
ALTHOUGH THERE IS SOME MOISTURE AND INSTABILITY IN PLACE FOR
THIS EVENING, THE FORCING JUST DOESNT SHOW UP UNTIL AFTER MIDNIGHT
AND THEN IN THE WEST AND NORTHWEST WHERE MOISTURE IS LIMITED.
SUBSIDENCE WITH THE COLD ADVECTION AREA WOULD TEND TO SUPPRESS
CONVECTION IN WESTERN NEBRASKA. A 20 PERCENT PROBABILITY MAY BE TOO
HIGH. AS OF THIS WRITING, I WILL NOT MENTION ANY PRECIPITATION FOR
TONIGHT. THINGS LOOK MUCH MORE FAVORABLE FRIDAY AFTERNOON AND NIGHT.
BY 18Z FRIDAY, LIS FROM 800MB ARE -4C TO -7C THROUGHOUT THE FORECAST
AREA WITH SB AND ELEVATED CAPES ABOVE 2000J/KG. EVEN WITH THE
INSTABILITY, THE CONDENSATION DEFICITS IN THE LOWER LEVELS ARE
EXPECTED TO BE AT OR ABOVE 100MB. SO, CONVECTION WILL BE ELEVATED TO
START WITH, AND THAT SHOULD HOLD THE AMOUNTS DOWN. THE LOW-LEVEL
CONVERGENCE AND MOISTURE FIELDS FAVOR THE NORTH CENTRAL ZONES. SO, I
WILL GO WITH 30-50 PERCENT PROBABILITIES IN THE AREA NORTH AND WEST
OF ONL-BBW-LXN FRIDAY NIGHT AND SOUTH AND EAST OF MRR-SNY SATURDAY.
...DAYS 5-7...
THE MRF/GLOBAL INDICATES SOME PRETTY STRONG FORCING IN WESTERN
NEBRASKA TUESDAY FROM LOW LEVEL WARM ADVECTION, 700MB 2D-
FRONTOGENESIS, AND 700-500MB DCVA. IT ALSO INDICATES INSTABILITY AND
CONDENSATION PRESSURE DEFICITS OF 100MB OR BELOW IN THE LOW AND MID
LEVELS. SINCE MY CONFIDENCE IS NOT REAL HIGH IN THE FORECAST FOR
TUESDAY THROUGH THURSDAY AND WITH THE PROBLEMS THE GLOBAL HAS HAD
WITH THE CURRENT DROUGHT, I WILL NOT MAKE ANY MAJOR CHANGES TO THE
CURRENT FORECAST EXCEPT FOR ADDING DAY7 AND SMOOTHING THE TRANSITION
BETWEEN THE FORECAST PERIODS.
.LBF...NONE.
SPRINGERIn the hours before
Local storm report, Aug 22, 4:57 PM MDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
557 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 5 S BARTLETT NE 1.00 INCH HAIL
08/22/02 WHEELER
JCBLocal storm report, Aug 22, 5:35 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
635 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 4 W EUSTIS NE .75 INCH HAIL
08/22/02 FRONTIER
JCBLocal storm report, Aug 22, 5:46 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
646 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 8 NE BROKEN BOW NE .88 INCH HAIL
08/22/02 CUSTER
0615 PM 9 NE BROKEN BOW NE 1.00 INCH HAIL
08/22/02 CUSTER
JCBSpecial weather statement, Aug 22, 7:03 PM MDT, 1 hour 29 minutes before
NEZ028-029-038-071-230118- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 803 PM CDT THU AUG 22 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 628 CANCELLED... THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR CUSTER...FRONTIER... GARFIELD...AND WHEELER COUNTIES...UNTIL 10 PM CDT...HAS BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA AND NO LONGER POSE A SEVERE WEATHER THREAT. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER TONIGHT ACROSS FRONTIER AND CUSTER COUNTIES AS ANOTHER WEAK UPPER LEVEL DISTURBANCE MOVES INTO SOUTHWESTERN NEBRASKA FROM NORTHEASTERN COLORADO. AT THIS TIME...NO ADDITIONAL SEVERE WEATHER IS EXPECTED IN THESE AREAS. CLB
Local storm report, Aug 22, 8:14 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
914 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 17 S BINGHAM NE .75 INCH HAIL
08/22/02 SHERIDAN
JCBLocal storm report, Aug 22, 8:14 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED CITY/COUNTY LOCATION
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
914 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 28 NE OSHKOSH NE .75 INCH HAIL
08/22/02 GARDEN
JCBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:17 PM MDT | Severe Thunderstorm Warning | LBF | Grant | 58 min |
| Aug 22, 9:08 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 52 min |
| Aug 22, 9:29 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Aug 22, 10:15 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 60 min |
| Aug 22, 10:32 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 58 min |
| Aug 22, 11:07 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 53 min |
| Aug 22, 11:49 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.